Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 22, NWS Melbourne, FL

May 27, 1997Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 27, 1997, 8:00 PM EDT for Osceola County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1997, 8:00 PM EDT (00:00 UTC)
Expired
May 27, 1997, 9:00 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:10 PM EDTHail 1.75Kissimmee, FLGolf ball size hail was reported in Kissimmee.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 0.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1997-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1997-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 280000 RRA
SVRMLB
FLC097-280100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
800 PM EDT TUE MAY 27 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...OSCEOLA COUNTY
 
AT 758 PM EDT...WEATHER RADAR INDICATED SEVERE THUNDERSTORMS OVER
NORTH OSCEOLA COUNTY JUST NORTHWEST OF HOLOPAW AND NEAR ST
CLOUD.  THESE STORMS WERE MOVING SOUTHEAST AT 15 MPH AND WILL
APPROACH THE HOLOPAW AREA BY 810 PM. OTHER STORMS WILL BECOME QUITE
STRONG OVER THE REMAINDER OF OSCEOLA COUNTY IN THE VICINITY OF THE
KISSIMMEE RIVER AND ALONG 192.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

SHARP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:21 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 27, 3:21 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT TUE MAY 27 1997

SEA BREEZE/LAKE BREEZE CONVERGENCE CURRENTLY OVER CWA SHOULD PRODUCE
WIDELY SCATTERED SHRA/TSRA THROUGH SUNSET. MORE IMPORTANTLY...
OUTFLOWS FROM CONVECTION OVER S GA/N FL WILL DROP INTO CWA WITHIN NW
FLOW AND PROMOTE ADDITIONAL STORM FORMATION THROUGH THE EVENING.
SOUTHWARD EXTENT OF THE OUTFLOW PUSH UNCERTAIN...BUT GIVEN MODERATE
INSTABILITY...NORTHERN AND CENTRAL COUNTIES AT RISK FOR SCATTERED
STORMS AND ISOLATED SEVERE. HAIL INDICIES NOT IMPRESSIVE...WITH MAIN
THREAT BEING MICROBURSTS.

COMBINATION OF BACKDOOR FRONT AND BUILDING HIGH PRESSURE RIDGE FROM
THE APPALACHIANS TO THE PANHANDLE WILL CAUSE LOW-LEVEL WINDS TO VEER
TO NE AND INCREASE TO BREEZY CRITERIA WEDNESDAY AFTERNOON. MOISTURE
PROGGED TO REMAIN SUFFICIENT FOR SCATTERED POPS...HOWEVER ONSHORE
FLOW WILL GIVE COASTAL COUNTIES THE GREATEST CHANCE OF MAINLY SHOWERS
THROUGH EARLY AFTERNOON...THEN A GREATER CHANCE OF SHOWERS AND STORMS
INLAND MID/LATE AFTERNOON.

LITTLE CHANCE INDICATED IN MIN TEMPS...HOWEVER MAXS SHOULD BE SOME
5-8 DEGREES COOLER WEDNESDAY...ESPECIALLY NORTHERN COASTAL AREAS...
GIVEN EASTERLY COMPONENT.

KMLB 88D EXPECTED TO BE DOWN AGAIN WEDNESDAY FOR CONTINUATION OF
RADOME PAINTING...WX PERMITTING. FTM'S WILL BE SENT AS NEEDED.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:24 PM EDTSevere Thunderstorm WarningMLBBrevard51 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.